Does Long-Term Administration of a Beta-Blocker (Timolol) Induce Fibril-Based Cataract Formation In-vivo?

Document Type: Research article

Authors

1 Faculty of Pharmacy, Kermanshah University of Medical Sciences, Kermanshah, Iran

2 Medical Biology Research Center, Kermanshah University of Medical Sciences, Kermanshah, Iran

3 MBRC

4 Medical Biology Research Center, Kermanshah University of Medical Science, Kermanshah, Iran

Abstract

Timolol is a non-selective beta-adrenergic receptor antagonist administered for treating glaucoma, heart attacks and hypertension. In the present study, we set out to determine whether or not timolol can provoke cataract formation, thus the influence of timolol on the amyloid-type aggregation of crystallin was investigated. We then provided experimental evidence of crystallin aggregation and its induction by timolol using different spectroscopic measurements. Turbidimetric measurements as well as ThT fluorescence data indicated that timolol induce extent of crystallin amyloid formation. The kinetic of protein aggregation was also changed in presence of increasing concentrations of the drug suggesting that long-term drug administration may contribute to the development of cataract. Since the consequence of timolol-crystallin interaction has yet to be identified, additional data on it may help us to postpone amyloid cataract formation.

Keywords

Main Subjects